Pennsylvania, 2014

Damaging Wind in Pennsylvania, June 24, 2014

June 24, 2014 · NWS CLE · 1 event in 1 county or zone

Showers and thunderstorms developed as an area of low pressure moved across Lake Erie with a moist and unstable airmass in place. Several trees and a semi-trailer were blown over by strong thunderstorm east of Erie, PA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Showers and thunderstorms developed as an area of low pressure moved across Lake Erie with a moist and unstable airmass in place. Several trees and a semi-trailer were blown over by strong thunderstorm east of Erie, PA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 24, 5:21 PM EST, 37 minutes earlier.

Area forecast discussion, Jun 24, 5:21 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
621 PM EDT TUE JUN 24 2014

.SYNOPSIS...
WAVES OF LOW PRESSURE ARE EXPECTED TO MOVE NORTHEAST ACROSS THE AREA
TONIGHT INTO WEDNESDAY MORNING. THIS WILL FORCE A COLD FRONT TO
SWEEP EAST ACROSS THE AREA WEDNESDAY MORNING. A RIDGE OF HIGH
PRESSURE WILL PUSH SOUTH ACROSS THE REGION WEDNESDAY AFTERNOON INTO
FRIDAY. THE HIGH PRESSURE WILL MOVE EAST TO THE EAST COAST BY
SATURDAY AND ALLOW A WARM FRONT TO MOVE NORTH ACROSS THE REGION
SATURDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
THE EXPECTATION FOR HEAVY RAIN IN THUNDERSTORMS REMAINS A THREAT.
THUNDERSTORMS CONTINUE TO DEVELOP...AIDED BY OUTFLOW BOUNDARIES.
ACTIVITY CONTINUES TO MOVE NORTHEAST AS INDIVIDUAL CELLS. LOCALLY
HEAVY RAIN CAN BE EXPECTED IN THE THUNDERSTORMS AS ATMOSPHERE IS
VERY MOIST WITH DEW POINTS AT THE SURFACE IN THE LOWER 70S. ALL
PARAMETERS SUPPORT THE THREAT FOR THE HEAVY RAIN IN THE
THUNDERSTORMS. SINCE GROUND IS SATURATED IN MANY LOCATIONS DUE TO
RECENT RAINFALL...IT WILL NOT TAKE MUCH RAIN TO SEE RUNOFF OCCUR.

TEMPERATURES ARE EXPECTED TO REMAIN QUITE MILD OVERNIGHT WITH NO
CHANGE IN AIR MASS. SO WILL STAY FAIRLY CLOSE TO CURRENT FORECAST
MINIMUM TEMPERATURES.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
SURFACE LOW PRESSURE WILL LIFT NORTHEAST TOMORROW MORNING AND
EVENTUALLY TAKE THE COLD FRONT WITH IT. MOISTURE ASSOCIATED WITH
THE LOW PRESSURE SYSTEM WILL EXIT TO THE EAST AS WELL. THIS WILL
DIMINISH THE THREAT FOR HEAVY RAIN. SHOWERS AND THUNDERSTORMS WILL
PULL OUT TO THE EAST WEDNESDAY AFTERNOON AS HIGH PRESSURE RIDGE
BEGINS TO BUILD EAST INTO THE REGION. SOME DRIER AIR WILL ALSO
MOVE INTO THE REGION AS WELL.

AS UPPER LEVEL TROUGH MOVES OFF TO THE EAST ALLOWING WEAK UPPER
LEVEL RIDGE TO MOVE INTO THE AREA BY FRIDAY AFTERNOON. MUCH DRIER
AIR WILL RETURN THURSDAY THROUGH FRIDAY AND BRING A RETURN BACK TO
FAIR WEATHER ONCE AGAIN.

MOISTURE WILL PUSH EAST TOWARD THE WESTERN PORTIONS OF THE FORECAST
AREA BY FRIDAY NIGHT WELL AHEAD OF THE WARM FRONT. WILL KEEP MENTION
OF AT LEAST A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS GOING
THROUGH THE NIGHT FRIDAY NIGHT.

TEMPERATURES WILL REMAIN STATUS QUO THROUGH THE EXTENDED PERIODS AS
AIR MASS ASSOCIATED WITH THE HIGH PRESSURE IS NOT MUCH COOLER
COMPARED TO CURRENT AIR MASS. WE SHOULD SEE SOME WARMING TAKING
PLACE BY SATURDAY INTO SATURDAY NIGHT ON THE BACK SIDE OF THE HIGH
PRESSURE.
&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
UNSETTLED WEATHER WILL CONTINUE AS THE AREA REMAINS UNDER THE
INFLUENCE OF A WARM AND MOIST AIRMASS. A WARM FRONT WILL LIFT
NORTHEAST ACROSS THE AREA LATE SATURDAY INTO SUNDAY.  WILL LIKELY
SEE SHOWERS AND THUNDERSTORMS AS THIS FEATURES MOVES THROUGH.  VERY
WARM TEMPS WILL MOVE OVER THE AREA ALOFT ON SUNDAY WITH 850 MB TEMPS
POSSIBLY GETTING TO AS WARM AS PLUS 18 BY SUNDAY AFTERNOON.  HAVE
NUDGED TEMPS UP ON SUNDAY WITH 90S IN THE FAR WEST.  SUSPECT THAT WE
MAY EVEN GET WARMER THAN THAT.  THE WARM FRONT WILL EVENTUALLY STALL
IN THE VICINITY OF THE LOCAL AREA AND THUS WILL NEED TO KEEP AT
LEAST A SMALL MENTION OF THUNDERSTORMS EVERY PERIOD DURING THE LONG
TERM.  HIGH TEMPS WILL BE AT LEAST 5 DEGREES ABOVE NORMAL AND
POSSIBLY WARMER THE ENTIRE LONG TERM PERIOD.  HIGH HUMIDITY VALUES
MAKE IT FEEL EVEN WARMER.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A FEW SHOWERS CONTINUE TO FLOAT ACROSS THE AREA AND MAY AFFECT THE
TAFS ABOUT AT ANY TIME. BETTER CHANCES WILL COME LATE THIS
AFTERNOON AND EVENING SIMILAR TO YESTERDAY AND WILL GIVE ALL AREAS
A MENTION OF THUNDER. A PERIOD OF STEADIER RAIN SHOULD FOLLOW WITH
CIGS AND VSBYS DIPPING TO IFR MOST AREAS OVERNIGHT. THE SURFACE
COLD FRONT WILL MOVE INTO NW OH AROUND DAYBREAK AND ACROSS THE
REMAINDER OF THE AREA WEDNESDAY MORNING. WILL SEE A SLOW
IMPROVEMENT BEHIND THIS FRONT. LIGHT SW TO S FLOW WILL BECOME NW
BEHIND THE COLD FRONT. EXACT TIMING OF PRECIP IS PRETTY TOUGH
TODAY SO HAVE GONE WITH BEST EDUCATED GUESS.

OUTLOOK...NON VFR POSSIBLE WEDNESDAY THRU FRI IN SCT SHOWERS AND
THUNDERSTORMS AS WELL AS POSSIBLE MORNING FOG/MIST.

&&

.MARINE...
UNSETTLED WEATHER WILL CONTINUE ON THE LAKE WITH SHOWERS AND
THUNDERSTORMS POSSIBLE AT JUST ABOUT ANYTIME.  LIGHT SOUTHERLY FLOW
WILL CONTINUE TILL A COLD FRONT CROSSES THE LAKE WEDNESDAY MORNING.
WINDS WILL BECOME NW BEHIND THE FRONT AND INCREASE A LITTLE BUT
STILL REMAIN BELOW 15 KNOTS.  THE FLOW WILL TAKE ON AN EASTERLY
COMPONENT BY EARLY FRIDAY AS HIGH PRESSURE TRIES TO BUILD IN FROM
THE NORTH.  MAINLY LIGHT EAST TO SOUTHEAST FLOW WILL THEN CONTINUE
TILL A WARM FRONT LIFTS ACROSS THE LAKE SOMETIME LATE SATURDAY OR
SUNDAY.  THE FLOW WILL RETURN TO THE SOUTH BEHIND THE FRONT.  SPEEDS
MOST IF NOT THE ENTIRE PERIOD WILL BE UNDER 15 KNOTS SO NO SMALL
CRAFT HEADLINES ARE EXPECTED.  LOCALLY STRONGER WINDS WILL BE
POSSIBLE WITH ANY OF THE STRONG THUNDERSTORMS THIS WEEK.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR OHZ003-
     006>014-017>023-027>033-036>038-047-089.
PA...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR PAZ001>003.
MARINE...NONE.

&&

SYNOPSIS...LOMBARDY
NEAR TERM...LOMBARDY/ADAMS
SHORT TERM...LOMBARDY
LONG TERM...KUBINA
AVIATION...KUBINA
MARINE...KUBINA
Hazardous weather outlook, Jun 24, 4:02 AM EST, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
502 AM EDT TUE JUN 24 2014

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-250915-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
502 AM EDT TUE JUN 24 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SHOWERS AND THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING HEAVY
RAIN. THIS COULD QUICKLY LEAD TO FLOODING IN AREAS THAT RECEIVED
HEAVY RAIN ON MONDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. SPOTTER REPORTS OF HEAVY RAIN OR
FLOODING ARE APPRECIATED.

LEZ061-142>149-162>169-250915-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
502 AM EDT TUE JUN 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 24, 1:56 PM EST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
256 PM EDT TUE JUN 24 2014

OHZ006>008-241945-
OTTAWA-SANDUSKY-WOOD-
256 PM EDT TUE JUN 24 2014

...SPECIAL WEATHER STATEMENT FOR EASTERN WOOD...NORTHWESTERN SANDUSKY
AND WESTERN OTTAWA COUNTIES UNTIL 345 PM EDT...

AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PEMBERVILLE AND WOODVILLE...OR 8 MILES
SOUTHWEST OF ELMORE...MOVING NORTHEAST AT 30 MPH. THE STORM IS
CAPABLE OF PRODUCING PEA SIZE HAIL AND WIND GUSTS UPWARDS OF  40
MPH. HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM.

THIS STORM WILL BE NEAR...
  WOODVILLE AND GIBSONBURG BY 300 PM EDT.
  ELMORE AND GENOA BY 305 PM EDT.
  OAK HARBOR BY 325 PM EDT.

THE TOWNS OF LUCKEY...LINDSEY AND ROCKY RIDGE ARE ALSO IN THE PATH
OF THIS STORM.

SJAMISON
Local storm report, Jun 24, 3:50 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
450 PM EDT TUE JUN 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             PARMA                   41.38N 81.73W
06/24/2014  E0.88 INCH       CUYAHOGA           OH   PUBLIC

            8 MILES EAST OF HOPKINS AIRPORT.

&&

MITCHELL
Local storm report, Jun 24, 4:04 PM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
504 PM EDT TUE JUN 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             1 SE BEACHWOOD          41.47N 81.49W
06/24/2014  E0.88 INCH       CUYAHOGA           OH   TRAINED SPOTTER

            NEAR INTERSECTION OF I-271 AND HARVARD.

&&

MITCHELL
Local storm report, Jun 24, 4:28 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
528 PM EDT TUE JUN 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     1 N CHESTERLAND         41.54N 81.34W
06/24/2014                   GEAUGA             OH   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&

MITCHELL

The radar

The Buffalo radar (KBUF), 140 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
June 24, 5:58 PM EST
Where
Erie County, 2.07 mi NE of Erie
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
42.140, -80.050

Broadcast media reported several trees and a semi-trailer were blown over in thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531215.